Alert archive / Texas / Freeze Warnings in 2018

Freeze Warning 2, NWS Brownsville, TX

January 2, 20188 counties in Texas

NWS Brownsville, TX issued this freeze warning at Jan 2, 2018, 4:44 AM CST for 8 counties in Texas. It took effect at Jan 3, 2018, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2018, 4:44 AM CST (10:44 UTC)
In effect from
Jan 3, 2018, 12:00 AM CST
Expired
Jan 3, 2018, 9:00 AM CST
In force
9 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS74 KBRO 021044 AAA
NPWBRO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
444 AM CST Tue Jan 2 2018

...Several rounds of freezing temperatures this week...

.Cold arctic air is expected to remain within Deep South Texas and
the Rio Grande Valley in the wake of the passage of a strong cold
front this past weekend. As a result, freezing temperatures are
likely early this morning, again tonight, and likely Wednesday
night. 

TXZ248>255-021900-
/O.UPG.KBRO.FZ.A.0001.180103T0800Z-180103T1600Z/
/O.NEW.KBRO.FZ.W.0002.180103T0600Z-180103T1500Z/
/O.NEW.KBRO.FZ.A.0002.180104T0700Z-180104T1400Z/
/O.CON.KBRO.FZ.W.0001.000000T0000Z-180102T1600Z/
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, and Harlingen
444 AM CST Tue Jan 2 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

The National Weather Service in Brownsville has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CST
Wednesday. A Freeze Watch has also been issued. This Freeze Watch
is in effect from late Wednesday night through Thursday morning.

* TEMPERATURE...30 to 32 degrees this morning, 27 to 31 degrees 
  tonight, and 27 to 32 degrees Wednesday night. 

* IMPACTS...Subfreezing temperatures will threaten tender 
  vegetation across the region. Protect outside pets and 
  livestock by providing adequate shelter and a safe source of 
  heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

TXZ256-257-021900-
/O.UPG.KBRO.FZ.A.0001.180103T0800Z-180103T1600Z/
/O.NEW.KBRO.FZ.W.0002.180103T0600Z-180103T1500Z/
Coastal Willacy-Coastal Cameron-
Including the cities of Port Mansfield, Port Isabel, 
South Padre Island, Laguna Heights, and Laguna Vista
444 AM CST Tue Jan 2 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

The National Weather Service in Brownsville has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CST
Wednesday. 

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...Subfreezing temperatures will threaten tender 
  vegetation across the region. Protect outside pets and 
  livestock by providing adequate shelter and a safe source of 
  heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

TOMASELLI
3 follow-up statements
818 
WWUS74 KBRO 021627
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1027 AM CST Tue Jan 2 2018

...Several rounds of freezing temperatures this week...

.Cold arctic air is expected to remain in place across Deep South
Texas and the Rio Grande Valley in the wake of the passage of a 
strong cold front this past weekend. As a result, near to below 
freezing temperatures are likely tonight and again Wednesday 
night.

TXZ248>255-030030-
/O.EXP.KBRO.FZ.W.0001.000000T0000Z-180102T1600Z/
/O.CON.KBRO.FZ.W.0002.180103T0600Z-180103T1500Z/
/O.CON.KBRO.FZ.A.0002.180104T0700Z-180104T1400Z/
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, and Harlingen
1027 AM CST Tue Jan 2 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* TEMPERATURE...27 to 31 degrees tonight, and 28 to 32 degrees 
  Wednesday night. 

* IMPACTS...Subfreezing temperatures will threaten tender
  vegetation across the region. Protect outside pets and livestock
  by providing adequate shelter and a safe source of heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

TXZ256-257-030030-
/O.CON.KBRO.FZ.W.0002.180103T0600Z-180103T1500Z/
Coastal Willacy-Coastal Cameron-
Including the cities of Port Mansfield, Port Isabel, 
South Padre Island, Laguna Heights, and Laguna Vista
1027 AM CST Tue Jan 2 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...

* TEMPERATURE...30 to 32 degrees.

* IMPACTS...Subfreezing temperatures will threaten tender 
  vegetation across the region. Protect outside pets and 
  livestock by providing adequate shelter and a safe source of 
  heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
461 
WWUS74 KBRO 030022
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
622 PM CST Tue Jan 2 2018

...Freezing temperatures tonight and again Wednesday night...

.Very cold temperatures remain in place across Deep South Texas 
and the Rio Grande Valley in the wake of the passage of a strong 
cold front. With the lost of minimal daytime heating,  
temperatures are expected drop to or fall a few degrees below 
freezing later tonight and early Wednesday morning. Sunny skies
Wednesday will allow for temperatures to rebound into the 40s by
early afternoon, however with clear skies and light winds for 
Wednesday night freezing temperatures are expected once again.


TXZ248>255-031500-
/O.CON.KBRO.FZ.W.0002.180103T0600Z-180103T1500Z/
/O.CON.KBRO.FZ.A.0002.180104T0700Z-180104T1400Z/
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, and Harlingen
622 PM CST Tue Jan 2 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* TEMPERATURE...27 to 32 degrees tonight and again Wednesday 
  night. 

* IMPACTS...Subfreezing temperatures will threaten tender 
  vegetation across the region. Protect outside pets and 
  livestock by providing adequate shelter and a safe source of 
  heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

TXZ256-257-031500-
/O.EXA.KBRO.FZ.A.0002.180104T0700Z-180104T1400Z/
/O.CON.KBRO.FZ.W.0002.180103T0600Z-180103T1500Z/
Coastal Willacy-Coastal Cameron-
Including the cities of Port Mansfield, Port Isabel, 
South Padre Island, Laguna Heights, and Laguna Vista
622 PM CST Tue Jan 2 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

The National Weather Service in Brownsville has issued a Freeze
Watch, which is in effect from late Wednesday night through
Thursday morning. 

* TEMPERATURE...29 to 32 degrees tonight and Wednesday night.
  

* IMPACTS...Subfreezing temperatures will threaten tender 
  vegetation across the region. Protect outside pets and 
  livestock by providing adequate shelter and a safe source of 
  heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
726 
WWUS74 KBRO 031458
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
858 AM CST Wed Jan 3 2018

...Freezing Temperatures Likely Again Tonight...

.Temperatures this morning have risen above freezing across deep
South Texas. The Freeze Warning for this morning will expire at
9am. A Freeze Watch will remain in effect for all of deep south
Texas for additional freezing conditions likely overnight 
tonight, especially as skies clear and winds become light and
variable.

TXZ248>257-032300-
/O.EXP.KBRO.FZ.W.0002.000000T0000Z-180103T1500Z/
/O.CON.KBRO.FZ.A.0002.180104T0700Z-180104T1400Z/
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission, 
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield, 
Port Isabel, South Padre Island, Laguna Heights, and Laguna Vista
858 AM CST Wed Jan 3 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...
...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING...

* TEMPERATURE...27 to 32 degrees tonight.
  

* IMPACTS...Subfreezing temperatures will threaten tender 
  vegetation across the region. Protect outside pets and 
  livestock by providing adequate shelter and a safe source of 
  heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

Frye

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this freeze warning went out at Jan 2, 4:17 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 2, 4:17 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
417 AM CST Tue Jan 2 2018

.SHORT TERM (Now through Wednesday): Surface observations indicate
that freezing temperatures are occurring over the northwest corner
of the BRO CWFA, with the remainder of the area experiencing
temperatures just a few degrees above freezing, likely due to
moderate to breezy winds and overcast skies. A Freeze Warning
remains in effect for all of Deep South Texas and the Rio Grande
Valley except the coastal portions of Cameron and Willacy Counties,
with a Wind Chill Advisory in effect for the entire area. KBRO
Doppler radar shows light precipitation confined to the adjacent
Gulf of Mexico waters.

For today, the aforementioned Freeze Warning and Wind Chill Advisory
will expire around mid-morning. Meanwhile, weak inverted surface
troughiness along the Lower Texas Coast, combined with a 500 mb
trough dropping into the Central Plains, will produce isolated to
scattered precipitation along and east of the Interstate 69E
corridor. An analysis of forecast soundings suggest that not enough
sub-freezing air will exist in the lower levels of the atmosphere
to produce any frozen precipitation.

Tonight, another Freeze Warning and Wind Chill Advisory has been
issued for all of Deep South Texas and the Rio Grande Valley. As the
500 mb trough rapidly moves east and southeast past the Mississippi
River Valley, and surface high pressure plunges into Texas and
brings a surge of much drier air, precipitation will be isolated
along and east of the Highway 69E corridor, and should end well
before surface temperatures reach the freezing mark. Thus, freezing
rain is not anticipated at this time and neither is sleet.

On Wednesday, the continued surge of much drier air and surface high
pressure becoming positioned over the BRO CWFA will result in dry
weather. Temperatures will finally begin to moderate as nearly
clear skies will be in place beginning around sunrise.

.LONG TERM (Wednesday Night through Monday): The main impacts in
the long term will come Wednesday night as another shot of cold,
arctic air brings freezing temperatures to Deep South Texas
Thursday morning. A mid-level shortwave trough will move eastward
into the Southeast U.S., bringing strong subsidence into our
region Wednesday night. N/NW flow and much drier air will allow
for clearing skies, which may drop temperatures several degrees
below freezing in some locations. Most model guidance continues to
show low temperatures in the 26 to 32 degree range, so additional
Freeze or Hard Freeze Warnings will be possible. The somewhat
good news is wind chill values should not be much cooler than the
ambient temperatures as winds will be lighter at around 5 mph.

The rest of the week, mid-level ridging will build over the
Southwest U.S. with east to southeast flow returning to the
surface across South Texas. Dew points will slowly rebound with
temperatures struggling to reach normal for early January. This
weekend, normal to above normal temperatures will finally return
with highs in the low to mid 70s. There is only a very slight
chance of a shower each day as moisture will remain confined to
the surface to 850mb. The next cold front may come early next
week as the next storm system develops in the Central Plains.

&&

.MARINE (Now through Wednesday): Buoy 42019 reported north-northeast
winds around 16 knots gusting to around 21 knots with seas slightly
under 6 feet with a period of 7 seconds at 03 CST/09 UTC. Increasing
winds and building seas are expected along the Lower Texas Coast as
surface high pressure plunges south into Texas and tightens the
pressure gradient. As a result, Small Craft Advisories have been
raised and extended until sunrise Wednesday morning. Additional
Small Craft Advisories may be needed for the remainder of
Wednesday.

Wednesday night through Monday: Surface high pressure will shift
to the east, returning a lighter easterly flow for the rest of the
week. Marine conditions will improve with seas dropping to 1 to 3
feet Friday and Saturday. Winds will increase this weekend out of
the southeast with seas building to 4 to 6 feet Saturday night
through Monday as the next storm system develops in the Central
Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  43  31  46  34 /  30  30   0   0
BROWNSVILLE          41  31  49  32 /  20  20   0   0
HARLINGEN            40  30  49  29 /  20  20   0   0
MCALLEN              40  31  50  30 /   0   0   0   0
RIO GRANDE CITY      40  29  50  28 /   0   0   0   0
SOUTH PADRE ISLAND   47  36  47  40 /  30  30   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late Wednesday night through Thursday morning
     for TXZ248>255.

     Freeze Warning until 10 AM CST this morning for TXZ248>255.

     Freeze Warning from midnight tonight to 9 AM CST Wednesday for
     TXZ248>257.

     Wind Chill Advisory until 10 AM CST this morning for TXZ248>257.

     Wind Chill Advisory from 10 PM this evening to 9 AM CST
     Wednesday for TXZ248>257.

GM...Small Craft Advisory for winds from 9 PM this evening to 6 AM
     CST Wednesday for GMZ130-132-135.

     Small Craft Advisory until 6 AM CST Wednesday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term...66
Long Term...65
Hazardous weather outlook, Jan 1, 8:33 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
833 PM CST Mon Jan 1 2018

TXZ248>257-030245-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
833 PM CST Mon Jan 1 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A freeze warning is in effect for all areas except coastal Cameron
and Willacy counties.

A wind chill advisory is in effect for all areas.

There is high risk of rip currents along areas beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Freezing temperatures are expected late Tuesday night and early
Wednesday and again late Wednesday night early Thursday.

Rip Current risk at area beaches will be elevated Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-030245-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
833 PM CST Mon Jan 1 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small craft advisory is in effect for the Gulf waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small craft advisories may be necessary for the Gulf waters
Tuesday through Wednesday the Laguna Madre for later Tuesday
afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:11 AM CSTSmall Craft Advisory for WindsBRO34 hr
Jan 2, 4:27 AM CSTWind Chill AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more29 hr
Jan 2, 4:44 AM CSTFreeze WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more30 hr

Nearby

Freeze Warnings in Texas, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.